Fractional matchings and covers in infinite hypergraphs


A strong version of the duality theorem of linear programming is proved for fractional covers and matchings in countable graphs. It is conjectured to hold for general hypergraphs. In Section 2 we show that in countable hypergraphs there does not necessarily exist a maximal matchable set, contrary to the situation in graphs.

This is a preview of subscription content, access via your institution.


  1. [1]

    L. Lovász, 2-matchings and 2-covers of hypergraphs,Acta Math. Ac. Sc. Hung.,26 (1975) 433–444.

    MATH  Article  Google Scholar 

  2. [2]

    K. P. Podewski andK. Steffens, Injective choice functions for countable families,J. Comb. Th. Ser. B,21 (1976), 165–179.

    MathSciNet  Google Scholar 

  3. [3]

    K. Steffens, Matchings in countable graphs,Canad. J. Math. 29 (1976), 165–168.

    MathSciNet  Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Aharoni, R. Fractional matchings and covers in infinite hypergraphs. Combinatorica 5, 181–184 (1985).

Download citation

AMS subject classification (1980)

  • 03 E 05
  • 04 A 05
  • 04 A 20